Alert archive / Maryland / Flash Flood Warnings in 2004

Flash Flood Warning 33, NWS Baltimore/Washington

July 7, 2004Baltimore County, City of Baltimore, Maryland

NWS Baltimore/Washington issued this flash flood warning at Jul 7, 2004, 6:30 PM EDT for Baltimore County, City of Baltimore, Maryland. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2004, 6:30 PM EDT (22:30 UTC)
Expired
Jul 7, 2004, 9:30 PM EDT
In force
3 hr
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

Counties Baltimore County, MD, City of Baltimore, MD

The radar

The Sterling radar (KLWX), 85 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 10.5 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 2004-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 2004-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1687 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KLWX 072231
FFWLWX
MDC005-510-080130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
630 PM EDT WED JUL 7 2004

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS RE-ISSUED A

* FLASH FLOOD WARNING FOR
  BALTIMORE COUNTY IN NORTHERN MARYLAND
  BALTIMORE CITY IN NORTHERN MARYLAND

* UNTIL 930 PM EDT.

* AT 630 PM EDT...MAJOR FLOODING WAS CONTINUING IN PARTS OF THE AREA.
  WATER RESCUES WERE ONGOING IN THE WESTERN PART OF THE COUNTY. SOME
  ROADS ARE SHUT DOWN DUE TO HIGH WATER. ANOTHER ROUND OF SHOWERS AND
  THUNDERSTORMS IS EXPECTED DURING THE MID EVENING HOURS. RAINFALL
  AMOUNTS SHOULD BE LIGHTER THAN THIS AFTERNOONS STORMS...PERHAPS 
  1/2 TO 3/4 OF AN INCH. NO MORE RAIN IS EXPECTED OVERNIGHT. 

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS 
IMMINENT. 

MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES CARRIED AWAY BY RISING
WATER. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF
WATER COVERS THE ROADWAY.

NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT.
STAY AWAY FROM DRAINAGE DITCHES AND STORM DRAINS AS THEY CAN BECOME
DEADLY TORRENTS AFTER HEAVY RAIN. TO ESCAPE RISING WATER MOVE UP TO
HIGHER GROUND.

LAT...LON 3931 7685 3919 7645 3928 7636 3961 7659

$$
RDH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jul 7, 3:00 PM EDT, 3 hours 30 minutes earlier.

Area forecast discussion, Jul 7, 3:00 PM EDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
300 PM EDT WED JUL 7 2004

.SHORT TERM...TONIGHT-THU...

TSTMS FORMING ALONG THE CLD/CLR DIFFERENTIAL HTG BNDRY. WROTE ABT THE
MET PARAMETERS THAT WL CONTRIBUTE TO TSTM DVLPMNT IN MY MRNG DSCN.
SVR TSTM WTCH OUT E OF THE MTNS UNTIL 6 PM. XPCT TO SEE CLRG BY
MDNGT...AND HV CUT DOWN SIGNIFICANTLY ON THE CLD CVR IN GRIDS
OVRNGT.

THINK WE HV ONE MORE DAY OF PSBL TSTMS ON THU B4 THINGS BECOME
WARMER AND DRIER. CD FNT JUST ABT OUT OF CWA BY 00Z FRI.

GOTTA GO...

WOODY

&&
LONG TERM (THU NIGHT-WED)

UPPER LOW DEPARTS NORTHEASTERN STATES/SERN CANADA THU NIGHT AND
STRONG RIDGE BUILDS IN. WX TURNS HOT AND HUMID AS RESULT WITH TEMPS
AROUND 90 AND DEWPOINTS NEAR 70F. MCS ACTIVITY COULD ROLL THRU SRN
NY/NRN PA DURING THE WEEKEND OVER TOP OF RIDGE. ISOLD -TSRA ACTIVITY
POSSIBLE SUN-MON MAINLY OVER THE HIR TERRAIN DUE TO DIFFERENTIAL
HEATING. A WEAK COLD FRONT WILL TRY TO PENETRATE THE AREA PERHAPS ON
WED TO BRING SOME RELIEF TO THE HEAT AND HUMIDITY.

ROSA

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...SVR TSTM WTCH TIL 22Z.
MD...SVR TSTM WTCH MD003-005-009-013-017-021-025-027-031-033-037.
VA...SVR TSTM WTCH VAZ041-042-050>054.
WV...NONE.
MARINE...SVR TSTM WTCH PTMC AND MD PTN OF CHES BAY.

&&
Hazardous weather outlook, Jul 7, 11:20 AM EDT, 7 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1120 AM EDT WED JUL 7 2004

DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-080800-
ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV-
CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA-
DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA-
FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD-
HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA-
MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA-
NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV-
PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD-
SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD-
1120 AM EDT WED JUL 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND
CENTRAL VIRGINIA AND WASHINGTON DC.

.DAY ONE...

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED AN OUTLOOK
FOR PORTIONS OF WESTERN VIRGINIA...EASTERN WEST VIRGINA...AND WESTERN
MARYLAND AS HAVING A RISK FOR SEVERE THUNDERSTORMS. THE MOST LIKELY
THREAT WILL BE DAMAGING WINDS IN EXCESS OF 60 MPH AND POSSIBLY LARGE
HAIL. THIS IS MOST LIKELY TO OCCUR BETWEEN 2 AND 7 PM. STORMS WILL
HAVE THE POTENTIAL TO DRIFT FURTHER EAST INTO THE METROPOLITAN AREAS
IN THE LATE AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EARLY EVENING.

In the hours before

Special weather statement, Jul 7, 5:26 PM EDT, 1 hour 4 minutes before
MDZ007-072215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
526 PM EDT WED JUL 7 2004

MDZ007-072215-

A STRONG THUNDERSTORM WILL MOVE NORTHEAST OVER SOUTHERN PORTIONS OF
HARFORD COUNTY THROUGH 6 PM. EXPECT WIND GUSTS TO 50
MPH...TORRENTIAL RAINFALL...AND FREQUENT LIGHTNING STRIKES WITHIN
THIS STORM. AREAS ALONG AND SOUTH OF A FALLSTON TO HICKORY TO
DARLINGTON WILL EXPERIENCE THE STRONGEST ACTIVITY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM EDT
WEDNESDAY EVENING FOR DISTRICT OF COLUMBIA AND PORTIONS OF MARYLAND
AND NORTHERN VIRGINIA.
Local storm report, Jul 7, 5:50 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
550 PM EDT WED JUL 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0519 PM     FLASH FLOOD      WOODLAWN                39.31N 76.75W
07/07/2004                   BALTIMORE          MD   COUNTY OFFICIAL

            MANY ROADS CLOSED COUNTYWIDE DUE TO HIGH WATER

&&

RDH
Local storm report, Jul 7, 5:55 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
555 PM EDT WED JUL 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0519 PM     FLASH FLOOD      BALTIMORE               39.30N 76.61W
07/07/2004                   BALTIMORE CITY     MD   AMATEUR RADIO

            NUMEROUS ROADS FLOODED IN 21215 ZIP CODE. PARK HEIGHTS
            AVENUE AND REISTERSTOWN ROAD FLOODED. NORTHWEST PART OF
            THE CITY HARDEST HIT.

&&

RDH
Local storm report, Jul 7, 6:03 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
603 PM EDT WED JUL 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0427 PM     TSTM WND DMG     BOWIE                   38.96N 76.74W
07/07/2004                   PRINCE GEORGES     MD   FIRE DEPT/RESCUE

            POWERLINES DOWNED IN SEVERAL LOCATIONS.

0445 PM     TSTM WND DMG     FORT MEADE              39.11N 76.74W
07/07/2004                   ANNE ARUNDEL       MD   FIRE DEPT/RESCUE

            MANY TREES AND POWERLINES DOWNED COUNTYWIDE.

0509 PM     TSTM WND DMG     ESSEX                   39.30N 76.45W
07/07/2004                   BALTIMORE          MD   EMERGENCY MNGR

            TREES DOWNED

&&

MANNING
Local storm report, Jul 7, 6:08 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
608 PM EDT WED JUL 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0600 PM     FLASH FLOOD      WOODLAWN                39.31N 76.75W
07/07/2004                   BALTIMORE          MD   EMERGENCY MNGR

            WATER RESCUES ONGOING AROUND WESTVIEW. PEOPLE STANDING ON
            TOP OF THEIR VEHICLES.

&&

RDH
Local storm report, Jul 7, 6:26 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
626 PM EDT WED JUL 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0505 PM     TSTM WND DMG     BALTIMORE               39.30N 76.61W
07/07/2004                   BALTIMORE CITY     MD   FIRE DEPT/RESCUE

            TREES DOWNED

&&

MANNING

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 1:25 PM EDTSevere Thunderstorm WarningLWXFrederick, Washington50 min
Jul 7, 2:39 PM EDTSevere Thunderstorm WarningLWXSaint Mary's51 min
Jul 7, 2:51 PM EDTSevere Thunderstorm WarningLWXAnne Arundel39 min
Jul 7, 2:57 PM EDTSevere Thunderstorm WarningLWXBaltimore, City of Baltimore63 min
Jul 7, 3:27 PM EDTSevere Thunderstorm WarningLWXMontgomery48 min
Jul 7, 3:29 PM EDTFlash Flood WarningLWXBaltimore, City of Baltimore3 hr
Jul 7, 4:19 PM EDTSevere Thunderstorm WarningLWXPrince George's41 min
Jul 7, 4:34 PM EDTSevere Thunderstorm WarningLWXAnne Arundel56 min
Jul 7, 4:47 PM EDTSevere Thunderstorm WarningLWXCity of Baltimore43 min
Jul 7, 4:59 PM EDTSevere Thunderstorm WarningLWXBaltimore46 min

Nearby

Flash Flood Warnings in Maryland, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.